MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4006U0201
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 09/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra coil 400s (pc400).During the procedure, the physician first placed a neuron max 6f 088 long sheath (neuron max) and advanced a px slim delivery microcatheter (px slim).The physician successfully implanted two pc400 in the aneurysm.After advancing the third pc400 through the px slim, the physician attempted to retract the pc400 in order to reposition it.However, while retracting the pc400, it unintentionally detached from the pusher assembly in the patient's body and occluded the m3 segment of the middle cerebral artery.The physician used a snare device to successfully retrieve the detached coil.The procedure was ended at this point and there was no report of an adverse effect to the patient.It should be noted that the physician used a rotating hemostasis valve (rhv) and maintained continuous flush throughout the procedure.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant (sr) wire was fractured.Conclusion: evaluation of the returned devices revealed the pc400 sr wire was fractured.Sr wire fracture typically occurs due to forceful retraction of the pc400 against resistance, and will allow the embolization coil to detach from the pusher assembly.Further evaluation revealed the px slim was slightly bent in the distal shaft.This damage was likely incidental, and did not cause resistance when advancing a 0.025¿ mandrel through the px slim.The neuron max mentioned in the complaint, as well as the pc400 embolization coil and introducer sheath, were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #03 mfr report:3005168196-2016-01494.1.Section d.Box 4.Expiration date.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6038539
Report Number3005168196-2016-01494
Device Sequence Number18942944
Product Code HCG
UDI-Device Identifier00814548011349
UDI-Public00814548011349
Combination Product (Y/N)Y
Initial Reporter CountryBR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/22/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2018
Device Model Number4006U0201
Device Catalogue Number4006U0201
Device Lot NumberA32870
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2016
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/22/2016
Supplement Date Received by ManufacturerNot provided
Not provided
01/14/2005
Initial Report FDA Received Date10/18/2016
Supplement Report FDA Received Date12/29/2016
05/12/2017
03/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Date Report Sent to FDA01/01/2005